Hallucinations, confusion and more now blamed on taking Tamiflu
Tamiflu is one of the fastest selling antiviral medicines used to treat cases of flu. In fact, it is so popular that you can hardly find it on shelves these days. Many children diagnosed with symptoms of flu are given Tamiflu by E.R.’s. However, new reports of Tamiflu side effects has many parents questioning the practice of giving Tamiflu to children at all.
Hallucinations, speech issues, confusion, and poor motor function have been named as just a few of the potential Tamiflu side effects that could potentially affect a child who takes the medicine. Many children have already experienced these issues.
According to Fox 5 our of Missouri’s Ozark region.
The Wallens say their 2-year-old son, Steven, was twitching, hallucinating, and slamming his head in pain after taking the medicine after being diagnosed with the flu.
“When I walked in the room I was greeted with him slapping me across the face, and then continually smacking his head into the pillow saying ‘ouch, ouch, ouch,’” says Andrea Wallen, Steven’s mother.
In just recent days, reports of a 16-year-old from Indiana taking his own life while taking Tamiflu after being diagnosed with the flu. And in Texas, a 6-year-old girl began hallucinating, ran away from school, and tried to jump out a window after taking the medicine.
Many pharmacists admit that Tamiflu is causing the issues, even going so far as to say that the side effects seemed to stop after ceasing use of the medication, but they do still recommend taking it for the flu.
Erica Mahn with Alps Pharmacy in Springfield says there is only about 2 percent of children are affected.
“There are situations where kiddos can have that feeling, that obviously they’re not used to and can’t tell you about, but they think something is happening and it’s really not and that’s what this medication can have happen,” says Mahn.
This year, Mahn says they’ve dispensed more Tamiflu than in the last 6 years. And for Steven, his mother says his behavior got better after she stopped giving it to him.
“And it probably wasn’t until later that evening where I started to see himself again,” says Wallen. “Where he would actually let me hold him.”